Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Green Bay, WI

September 20, 2018Langlade County, Lincoln County, Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 20, 2018, 9:42 PM CDT for Langlade County, Lincoln County, Marathon County, Wisconsin. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2018, 9:42 PM CDT (02:42 UTC)
Expired
Sep 20, 2018, 10:30 PM CDT
In force
48 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Langlade County, WI, Lincoln County, WI, Marathon County, WI

The radar

The Green Bay radar (KGRB), 136 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 9:55 PM CDTTSTM WND DMG4 Ne Brokaw, WITHUNDERSTORMS DOWNED TREES AND POWER LINES, BLOCKING BUCK TRAIL ROAD IN NORTHERN MARATHON COUNTY.
Sep 20, 9:55 PM CDTTSTM WND GST 51Wausau, WITHUNDERSTORM WIND GUST TO 51 MPH.
Sep 20, 9:55 PM CDTNON-TSTM WND GST 50Weston, WITHUNDERSTORM GUST AT SCHOFIELD AVENUE AND ALDERSON AVENUE.
Sep 20, 10:00 PM CDTTSTM WND GST 50Wausau, WITHUNDERSTORM GUST AT SYLVAN ROAD AND HORSESHOE SPRING ROAD IN WAUSAU.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 6:23 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

181 
WUUS53 KGRB 210242
SVRGRB
WIC067-069-073-210330-
/O.NEW.KGRB.SV.W.0065.180921T0242Z-180921T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
942 PM CDT THU SEP 20 2018

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in north central Wisconsin...
  Marathon County in central Wisconsin...
  Southwestern Langlade County in north central Wisconsin...

* Until 1030 PM CDT.

* At 941 PM CDT, severe thunderstorms were located along a line
  extending from near Council Grounds State Park to 7 miles west of
  Mosinee, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wausau, Weston, Merrill, Rib Mountain, Mosinee, Bevent, Council
  Grounds State Park, Rothschild, Schofield and Knowlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until midnight CDT for central and
north central Wisconsin.

LAT...LON 4527 8989 4534 8923 4468 8923 4469 8998
TIME...MOT...LOC 0241Z 254DEG 47KT 4525 8980 4476 8985 

HAIL...<.75IN
WIND...60MPH
 
$$

Cooley
2 follow-up statements
488 
WWUS53 KGRB 210259
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
959 PM CDT THU SEP 20 2018

WIC067-069-073-210330-
/O.CON.KGRB.SV.W.0065.000000T0000Z-180921T0330Z/
Lincoln WI-Marathon WI-Langlade WI-
959 PM CDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN LINCOLN...MARATHON AND SOUTHWESTERN LANGLADE
COUNTIES...

At 958 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Parrish to 6 miles south of
Weston, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wausau, Weston, Merrill, Rib Mountain, Mosinee, Bevent, Council
Grounds State Park, Rothschild, Schofield and Knowlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until midnight CDT for central and
north central Wisconsin.

LAT...LON 4526 8978 4534 8923 4468 8923 4469 8997
TIME...MOT...LOC 0258Z 270DEG 47KT 4530 8950 4481 8955 

HAIL...<.75IN
WIND...60MPH
 
$$

Cooley
555 
WWUS53 KGRB 210326
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1026 PM CDT THU SEP 20 2018

WIC067-069-073-210335-
/O.EXP.KGRB.SV.W.0065.000000T0000Z-180921T0330Z/
Lincoln WI-Marathon WI-Langlade WI-
1026 PM CDT THU SEP 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN...
MARATHON AND SOUTHWESTERN LANGLADE COUNTIES WILL EXPIRE AT 1030 PM
CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until midnight CDT for central and
north central Wisconsin.

LAT...LON 4526 8978 4534 8923 4468 8923 4469 8997
TIME...MOT...LOC 0325Z 254DEG 47KT 4539 8903 4490 8908 

$$

Cooley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:42 PM CDT, 0 minutes earlier.

Area forecast discussion, Sep 20, 9:42 PM CDT, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Green Bay WI
942 PM CDT Thu Sep 20 2018

New Information added to update section

.UPDATE...
Issued at 934 PM CDT Thu Sep 20 2018

Have coordinated with SPC and arrived at a plan for handling the
rest of the evening. A low-end QLCS tornado threat still exists
in the current tornado watch area, so will maintain that until the
storms move through those counties. However, conditions
downstream are less favorable for QLCS tornadoes, so will opt NOT
to expand the tornado watch any further east. While there will
certainly be a damaging wind threat further downstream, the threat
does not appear high enough to warrant issuing a whole new Severe
Thunderstorm Watch. So we will continue to handle with statements
and warnings as needed, but do not plan to issue a downstream
watch.

UPDATE
Issued at 844 PM CDT Thu Sep 20 2018

The line of storms is now approaching the forecast area. The
overall intensity has weakened a little, and radar velocity
signatures no longer displayed strong mesovorticies. Shear is
still strong (and increasing), but limited destabilization ahead
of the line is probably responsible for the weakening.

Still expect the line to pose a wind threat as it moves into the
area, though the tornado threat has diminished considerably.

UPDATE
Issued at 558 PM CDT Thu Sep 20 2018

Showers and thunderstorms will continue across the north this
evening, but much of the rest of the forecast area will be rain
free for a time except for maybe some drizzle.

The main concern is the severe potential tonight. The warm front
is lifting north and clouds will decrease at least across the far
southern part of the area, but it's too late to get
destabilization by insolation. However, strong and fairly deep
southerly flow in the warm sector will advect the warm and
unstable air mass into at least the southern/southwest part of the
area. Given the strong shear profiles in place, expected further
strengthening of the LLJ, and the squall line forming across
southern Minnesota and Iowa, a damaging wind threat is likely to
evolve across much of the forecast area. The timing on the models
may be a little slow. Current expectations are for the squall
line/wind threat to reach the west around 02-03Z, and exit the
east 07-09z. Even areas farther north into the forecast area that
don't cleanly get into the warm sector will be at risk of getting
damaging wind gusts as 50-65kt winds at 850 mb could be dragged
down by the heavy rain.

The potential for QLCS tornadoes may also exist as 0-3km shear
will be high, though it remains to be seen if the low-levels
destabilize sufficiently.

Also anticipate a period of fairly strong synoptic winds in the
low-level subsidence immediately behind the cold front.
&&

.SHORT TERM...Tonight and Friday
Issued at 240 PM CDT Thu Sep 20 2018

A warm front continues to struggle making much headway north this
afternoon as it currently resides over far southern Wisconsin.
Showers and thunderstorms will continue across the cwa with
continued isentropic lift overrunning the warm front. Storms that
form late this afternoon and early this evening ahead of the cold
front could contain damaging winds given the increased low level
jet, however large hail and isolated tornadoes will also be
possible given the curved hodographs in the low levels.

Later this evening and into tonight, additional showers and
thunderstorms are possible as a cold front sweeps through the
western Great Lakes region. Storms tonight will likely form a line
as they move through the region from about 04Z to 08Z. These
storms could produce damaging winds with large hail and isolated
tornadoes a secondary threat given the high amount of MUCAPE of
1000 to 2000 J/kg with bulk shear values of 50 to 60 knots.
However hi- res models weaken the line as it tracks through the
area as instability wanes with the loss of daytime heating. The
best chance for strong to severe storms will be across the western
cwa during the evening hours before where the instability will be
maximized.

In addition to the severe threat, heavy rainfall of 1 to 2 inches
will be possible, especially across northern and central Wisconsin
tonight. Given most of the region hasn't had much in the way of
rainfall the last two weeks and areas to the north are mainly in
sandy soil flash flooding is not expected to be a high threat. The
main areas at risk would be Brown County and the Lake Winnebago
basin, however these areas are not expected to receive as much
rain as the north.

High pressure will then build in behind the departing cold front
on Friday. However clouds will linger across the western Great
Lakes with showers expected at times across the north with
assistance from the cool air moving over the warm waters of Lake
Superior. Friday will be a rather cool and windy day as 850 mb
temperatures plummet to around zero across northern Wisconsin with
a tight pressure gradient causing west to northwest winds to gust
to 30 to 40 mph. Cold air will continue to stream in throughout
the day on Friday with temperatures expected to stay steady or
slowly fall during the day with mid to upper 50s across the north
and lower to middle 60s across the south and east.

.LONG TERM...Friday Night Through Thursday
Issued at 240 PM CDT Thu Sep 20 2018

Focus for the long term forecast continues to be the frost
potential for Friday night into Saturday morning, and the
upcoming storm systems expected for the area.

Friday night into Saturday will be a much cooler night. With very
light winds and mostly clear skies, low temperatures will drop
into the 30s, opening up the possibility to see frost in the
typical cool spots in the region. Frost chances still appear
isolated at this time.

High pressure conditions will follow for the weekend, with return
flow bringing temperatures closer to normal for the period, and
ending frost chances for the remainder of the extended. The next
upper level trough arrives Monday, bringing in a weak cold front Monday
night and the next chance to see rain in the region. Drier
conditions return Wednesday before another chance for rain arrives
Thursday.

Temperatures will be below normal Friday night, a few degrees
below Saturday afternoon, and then within a few degrees of normal
through the rest of the extended.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 558 PM CDT Thu Sep 20 2018

IFR/LIFR conditions were widespread across the area early this
evening, north of a warm front lifting toward the area. LLWS will
increase during the evening as the front approaches. The front
will push across the area late in the evening, allowing for an
improvement in conditions, but it will be quickly followed by a
squall line and the cold front. Widespread MVFR ceilings (and IFR
in the north) are likely tomorrow in the wake of the cyclone
crossing the region tonight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....Kurimski
LONG TERM......Uhlmann
AVIATION.......Skowronski
Hazardous weather outlook, Sep 20, 6:24 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
624 PM CDT Thu Sep 20 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
624 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Damaging winds are possible tonight as a line of thunderstorms
sweeps through the area. The greatest threat will occur between
900 pm and 300 am. Isolated tornadoes could also be spawned by the
line of storms, with the greatest risk for that being in central
Wisconsin. Heavy rains from the storms could cause urban and
small stream flooding as well.

A period of fairly strong winds is also possible in the wake of
the storms as a strong cold front sweeps across the area.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Frost is possible over northern and parts of central Wisconsin
Friday night into early Saturday morning.

There is a chance for thunderstorms Monday night and Tuesday but
their severe potential is unclear at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Reports of heavy
rainfall or flooding would be greatly appreciated.

LMZ521-522-541>543-211100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
624 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Southwest winds with gale force gusts are likely tonight.
Thunderstorms are also possible tonight, posing a hazard to
mariners.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Southwest winds will become northwest on Friday with gale force
gusts likely until evening.

Thunderstorms are possible again Monday night and Tuesday, posing
a hazard to mariners.

Skowronski

In the hours before

Special weather statement, Sep 20, 5:32 PM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
532 PM CDT THU SEP 20 2018

WIZ005-010>012-018-019-210015-
Langlade-Vilas-Florence-Oneida-Forest-Lincoln-
532 PM CDT THU SEP 20 2018

...THUNDERSTORMS EXPECTED TO BECOME WIDESPREAD ACROSS NORTH-CENTRAL
WISCONSIN EARLY THIS EVENING...

Thunderstorms are expected to become more widespread across north-
central Wisconsin during the evening hours. At 522 PM CDT, radar
detected a cluster of strong thunderstorms from 7 miles north of
Tripoli to near Rib Lake. Movement was northeast at 50 mph.
Additional storms are likely to form across the area as well.

The storms early this evening are expected to produce periods of
heavy rainfall, isolated wind gusts to 40 mph, and possibly some
small hail. The heavy rainfall could eventually lead to ponding of
water in ditches and in low spots on roadways and parking lots.

Locations impacted include...
Rhinelander, Crandon, Eagle River, Lac Du Flambeau, Tomahawk, Phelps,
Boulder Junction, Woodboro, Winchester and Tipler.

If outdoors when thunderstorms approach, consider seeking shelter
inside a building. Do not drive your vehicle through flooded
roadways.

The potential for a line of thunderstorms with damaging wind gusts
to affect the area will exist from about 900 pm to 100 am.

LAT...LON 4614 8909 4602 8882 4603 8878 4602 8878
      4601 8868 4599 8867 4599 8862 4602 8860
      4601 8859 4602 8853 4599 8850 4598 8841
      4539 8844 4538 8868 4536 8868 4518 9004
      4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 2222Z 244DEG 43KT 4566 9004 4524 9020

Skowronski
Special weather statement, Sep 20, 7:30 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
730 PM CDT Thu Sep 20 2018

WIZ018-030-035-036-045-210200-
Lincoln-Marathon-Wood-Portage-Waushara-
730 PM CDT Thu Sep 20 2018

...THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE LATE THIS EVENING...

At 715 pm, an line of severe thunderstorms was entering western
Wisconsin from southeast Minnesota. The line was racing east at 50
to 60 mph, and should reach central Wisconsin between 900 pm and
1000 pm. If the storms maintain their strength, the potential for
damaging winds to accompany the storms will be considerable.

The time to prepare for the arrival of the storms is now. Any
unsecured outdoor objects such as lawn furniture or garbage cans
should be secured or moved to a garage or shed. Be sure to locate
a working flashlight in case of a power outage. Stay away from
windows once the storms arrive.

Conditions are also supportive for the development of tornadoes
with storms within the line. Be prepared to move to the basement
or an interior room on the lowest level of the building if a
tornado warning is issued.

Skowronski
Special weather statement, Sep 20, 9:29 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Green Bay WI
929 PM CDT THU SEP 20 2018

WIZ010-018-019-210315-
Langlade WI-Oneida WI-Lincoln WI-
929 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN...ONEIDA AND WESTERN
LANGLADE COUNTIES UNTIL 1015 PM CDT...

At 928 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tripoli to near New Wood Wildlife Area to
14 miles west of Council Grounds State Park. Movement was northeast
at 65 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Antigo, Rhinelander, Merrill, Tomahawk, Woodboro, Parrish, Council
Grounds State Park, Tripoli, New Wood Wildlife Area and Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

A Tornado Watch remains in effect for Lincoln county until midnight
CDT for central and north central Wisconsin.

LAT...LON 4557 9003 4589 8930 4586 8929 4586 8918
      4589 8917 4588 8905 4512 8907 4512 9004
TIME...MOT...LOC 0228Z 241DEG 56KT 4557 8989 4526 8986 4514 9003

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:57 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood48 min
Sep 20, 9:29 PM CDTSpecial Weather StatementGRBLanglade, Lincoln, Oneida46 min
Sep 20, 10:09 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood51 min
Sep 20, 10:18 PM CDTSpecial Weather StatementGRBLanglade, Menominee, Shawano57 min
Sep 20, 10:54 PM CDTSpecial Weather StatementGRBMarinette, Menominee, Oconto, Portage, Shawano, Waupaca and 1 more66 min
Sep 20, 11:41 PM CDTSevere Thunderstorm WarningGRBOconto, Shawano34 min
Sep 21, 3:55 AM CDTWind AdvisoryGRBDoor15 hr
Sep 21, 2:34 PM CDTFrost AdvisoryGRBFlorence, Forest, Langlade, Lincoln, Marathon, Marinette and 7 more17 hr
Sep 21, 3:19 PM CDTSmall Craft AdvisoryGRB8 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.